Texas, 2014

Hail and Damaging Winds in Texas, October 6, 2014

October 6, 2014 · NWS SHV · 13 events in 9 counties and zones

Strong northwest flow aloft was present across the Southern Plains and Lower Mississippi valley during this period. A disturbance moved southward out of this flow into the Four State Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong northwest flow aloft was present across the Southern Plains and Lower Mississippi valley during this period. A disturbance moved southward out of this flow into the Four State Region. Strong mid level lapse rates and elevated instability resulted in the development of strong to severe thunderstorms during the predawn hours of October 6th. The storms eventually developed into a Mesoscale Convective Complex producing large hail and widespread wind damage across portions of Southeast Oklahoma, Southwest Arkansas as well as Northeast Texas and Northwest Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 6, 2:42 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 6, 2:42 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 AM CDT MON OCT 6 2014

.DISCUSSION...
WILL BE BRIEF THIS MORNING AS STRONG CONVECTION ENTERING OUR CWA
AND THE LATENESS OF THE OPERATIONAL 00Z ECMWF WILL NOT ALLOW FOR A
LENGTHY DISCUSSION.

MID LEVEL DISTURBANCE IN NORTHWEST FLOW ALONG WITH STEEP MID LEVEL
LAPSE RATES AND A 45KT LOW LEVEL JET IS HELPING TO FEED THIS STRONG
TO SOMETIMES SEVERE CONVECTION ACROSS THE MIDDLE RED RIVER VALLEY
OF S OK/SW AR INTO N TX ATTM. THREW OUT THE 00Z NAM OUTPUT AS IT
HAS A POOR HANDLING OF CURRENT CONVECTION. TODAY'S POP WAS BASED ON
THE HRRR/GFS/ECMWF/CMC OUTPUT WHICH WARRANTS HIGH CHANCE POPS
ACROSS A GOOD PORTION OF OUR REGION TODAY. SPC HAS PLACED MUCH OF
OUR REGION IN A SLIGHT RISK OF SEVERE CONVECTION TODAY AND WHILE
THIS IS WARRANTED...DO NOT BELIEVE WE WILL SEE WIDESPREAD SEVERE
CONVECTION WITH THIS COMPLEX. HOWEVER...ISOLATED LARGE HAIL AND
SVR WIND GUSTS CANNOT BE RULED OUT.

IF THE HRRR MODEL PANS OUT...THIS COMPLEX OF STORMS SHOULD SWING
THROUGH OUR ENTIRE CWA TODAY BUT REDEVELOPMENT DURING THE
AFTERNOON HOURS WILL DEPEND GREATLY ON ANY REMNANT OUTFLOW LEFT
BEHIND FROM THE MORNING CONVECTION AND THE DEGREE OF AFTERNOON
HEATING WE ARE ABLE TO SEE. KEPT CHANCE POPS FOR THE AFTERNOON AS
A RESULT. KEPT CHANCE POPS FOR OUR NORTHERN MOST ZONES OVERNIGHT
AS PROGS SUGGEST THAT WE COULD SEE A REPEAT PERFORMANCE OVERNIGHT
BUT AGAIN...THIS WILL BE HIGHLY DEPENDENT ON JUST HOW FAR SOUTH A
WEAK BOUNDARY CAN REMAIN ACROSS OUR NORTHERN ZONES TONIGHT.

LOW POPS TUESDAY THROUGH THURSDAY AS UPPER RIDGING WILL BEGIN TO
BUILD FROM THE SOUTHWEST BUT MOISTURE WILL BE PLENTIFUL AND ANY
CONVECTION WILL BE TIED TO AFTERNOON HEATING.

FOR LATE WEEK INTO THE WEEKEND...MEDIUM RANGE PROGS REMAIN IN POOR
AGREEMENT CONCERNING TIMING OF OUR NEXT RAIN CHANCES. THE 00Z GFS
REMAINS THE FAST OUTLIER SO HAVE TRENDED TEMPS/POPS TO THE 00Z
ECMWF/CMC RUNS WHICH POINT TO A SLOWER TROUGH EJECTION FROM THE
WEST AND SLOWER FRONTAL MOVEMENT INTO OUR REGION. THIS RESULT IN A
WET WEEKEND FOR MUCH OF THE AREA.

PRELIMS TO FOLLOW...13.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  85  69  91  70  91 /  50  20  20  10  10
MLU  84  66  90  67  91 /  50  30  20  10  20
DEQ  82  63  89  65  88 /  40  40  20  10  10
TXK  84  67  90  69  88 /  50  40  20  10  10
ELD  83  64  88  66  88 /  50  40  20  10  10
TYR  85  70  91  71  91 /  50  20  10  10  10
GGG  85  70  91  69  91 /  50  20  10  10  10
LFK  87  69  92  70  91 /  40  20  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13
Hazardous weather outlook, Oct 6, 3:03 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
403 AM CDT MON OCT 6 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-061800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
403 AM CDT MON OCT 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO GENERATE SHOWERS AND
STRONG THUNDERSTORMS ACROSS PORTIONS OF THE FOUR STATE REGION
TODAY. WHILE WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED WITH
THIS SYSTEM...ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT.
THE PRIMARY SEVERE THREAT WITH THE CONVECTION TODAY WILL BE LARGE
HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. ADDITIONAL CONVECTION
WILL BE POSSIBLE ONCE AGAIN ACROSS THE REGION LATE TONIGHT BUT
MAINLY ACROSS SOUTHEAST OKLAHOMA INTO SOUTHWEST ARKANSAS AND
PORTIONS OF NORTH CENTRAL AND NORTHEAST LOUISIANA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SMALL RAIN CHANCES WILL BE POSSIBLE ACROSS PORTIONS OF THE REGION
THROUGH THE MIDDLE PORTION OF THE WORK WEEK. BY THE END OF THE
WEEK INTO THE UPCOMING WEEKEND...RAIN CHANCES WILL INCREASE AS
ANOTHER UPPER LEVEL STORM SYSTEM MOVES CLOSER TO THE REGION. THIS
SYSTEM WILL CONTINUE TO BE WATCHED CLOSELY FOR THE POSSIBILITY OF
STRONG TO SEVERE THUNDERSTORMS...ALONG WITH A LOCALLY HEAVY
RAINFALL THREAT.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT EVEN THOUGH ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL
REMAIN A POSSIBILITY TODAY.

13

In the hours before

Special weather statement, Oct 6, 2:13 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
313 AM CDT MON OCT 6 2014

ARZ051-060845-
HOWARD-
313 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS AND UMPIRE...

AT 313 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATHENS...OR NEAR UMPIRE...MOVING
EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Oct 6, 2:22 AM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT MON OCT 6 2014

ARZ050-051-060900-
HOWARD-SEVIER-
322 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 400 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DIERKS...

AT 320 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF UMPIRE...MOVING
EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Special weather statement, Oct 6, 2:39 AM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 AM CDT MON OCT 6 2014

ARZ051-060915-
HOWARD-
339 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 415 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     HOWARD...

INCLUDING THE FOLLOWING LOCATIONS...
     CENTER POINT AND CORINTH...

AT 339 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR 5 MILES SOUTH
OF DIERKS...MOVING EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19
Local storm report, Oct 6, 2:45 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
345 AM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             1 S DIERKS              34.11N  94.02W
10/06/2014  E0.88 INCH       HOWARD             AR   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED JUST SOUTH OF DIERKS.

&&

EVENT NUMBER SHV1400584

13
Local storm report, Oct 6, 3:07 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 AM CDT MON OCT 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             CENTER POINT            34.03N  93.95W
10/06/2014  E1.00 INCH       HOWARD             AR   LAW ENFORCEMENT

&&

EVENT NUMBER SHV1400585

13
Special weather statement, Oct 6, 3:21 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 AM CDT MON OCT 6 2014

TXZ096-061000-
RED RIVER-
421 AM CDT MON OCT 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 AM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     RED RIVER...

INCLUDING THE FOLLOWING LOCATIONS...
     BAGWELL...BOGATA...BOXELDER AND CLARKSVILLE...

AT 421 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CLARKSVILLE...MOVING EAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

19

The radar

The Shreveport radar (KSHV), 151 km away, was scanning. The volume nearest the first event began at 09:45 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
October 6, 3:45 AM CST
Where
Franklin County, 1.87 mi ENE of Mt Vernon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.190, -95.200

Quarter size hail was reported northeast of Mount Vernon, Texas.

Thunderstorm Wind, Titus

When
October 6, 4:10 AM CST
Where
Titus County, Mt Pleasant
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.170, -94.980

Numerous trees were downed in and around Mount Pleasant, Texas.

Hail, Camp

When
October 6, 4:15 AM CST
Where
Camp County, 2.22 mi NE of Leesburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.000, -95.050

Quarter size hail was reported between Newsome and Pittsburg, Texas.

Hail, Upshur

When
October 6, 4:45 AM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.730, -94.950

Hail, Upshur

When
October 6, 5:00 AM CST
Where
Upshur County, 3.22 mi WSW of Pritchett
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.630, -95.070

Dime to penny sized hail was reported in East Mountain southwest of Gilmer, Texas.

Thunderstorm Wind, Gregg

When
October 6, 5:12 AM CST
Where
Gregg County, 0.9 mi NW of Kilgore
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.390, -94.890

A tree was downed west of Kilgore, Texas.

Hail, Gregg

When
October 6, 5:12 AM CST
Where
Gregg County, 1.5 mi NNW of Longview
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
32.500, -94.740

Ping pong ball sized hail was reported just southeast of town.

Thunderstorm Wind, Marion

When
October 6, 5:28 AM CST
Where
Marion County, 1.35 mi ENE of Jefferson
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.760, -94.330

A tree was downed just east of Jefferson near FM. 248 and Hall Road.

Thunderstorm Wind, Rusk

When
October 6, 5:29 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.160, -94.800

Several trees and powerlines were downed throughout the northern portion of the county.

Hail, Rusk

When
October 6, 5:29 AM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.160, -94.800

Thunderstorm Wind, Panola

When
October 6, 5:55 AM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -94.340

Numerous trees were downed throughout the county.

Hail, Nacogdoches

When
October 6, 6:49 AM CST
Where
Nacogdoches County, 1.36 mi ENE of Nacogdoches
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.610, -94.650

Dime to quarter size hail was reported in Nacogdoches, Texas.

Hail, Nacogdoches

When
October 6, 7:00 AM CST
Where
Nacogdoches County, 2.72 mi SW of Laceyville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.470, -94.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542003, 542004, 542005, 542006, 542007, 542008, 542010, 542011, 542012, 542013, 542015, 542020, 542021.